Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 44, NWS Topeka, KS

July 4, 2019Dickinson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 4, 2019, 9:47 AM CDT for Dickinson County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 9:47 AM CDT (14:47 UTC)
Expired
Jul 4, 2019, 12:15 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:50 AM CDTFLOOD2 Ese Carlton, KSCREEK THAT RUNS THROUGH PROPERTY IS FLOODED AND MAY BE OVER A COUNTY ROAD.
Jul 4, 11:36 AM CDTFLASH FLOOD3 E Carlton, KSTRAINED SPOTTER REPORTED 5.05 INCHES OF RAIN AND FLOODING AT HIGHWAY 4 JUST WEST OF HIGHWAY 15 NEAR ELMO, KS. WATER OVER ROADWAY HAS SHUTDOWN HIGHWAY 4.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS53 KTOP 041447
FFWTOP
KSC041-041715-
/O.NEW.KTOP.FF.W.0044.190704T1447Z-190704T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
947 AM CDT Thu Jul 4 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southern Dickinson County in central Kansas...

* Until 1215 PM CDT.

* At 946 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 6 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Herington, Hope and Carlton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3882 9732 3876 9693 3861 9693 3861 9737

$$
1 follow-up statement
400 
WGUS73 KTOP 041713
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1213 PM CDT Thu Jul 4 2019

KSC041-041722-
/O.EXP.KTOP.FF.W.0044.000000T0000Z-190704T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-
1213 PM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN DICKINSON COUNTY WILL EXPIRE
AT 1215 PM CDT...

The heavy rain has ended. An areal flood warning remains in effect 
for this area.  Water may still be covering some roads. Please 
continue to heed any remaining road closures.

LAT...LON 3882 9732 3876 9693 3861 9693 3861 9737

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:40 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 6:40 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
640 AM CDT Thu Jul 4 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Thu Jul 4 2019

Showers and thunderstorms capable of producing localized heavy
rainfall will persist through this morning, with redevelopment
possible this afternoon in east-central Kansas and further west in
central Kansas later tonight.

Showers and thunderstorms developed gradually yesterday evening
in central and north-central Kansas as a H950-H850 LLJ
strengthened and aided in parcels realizing 500-1000 J/kg of
MUCAPE rooted around 800 mb. These cells were also aided by ascent
ahead of a weak H500 shortwave trough axis positioned just west
of the forecast area as noted in GOES-16 water vapor imagery.
Overall weak westerly steering flow and shear profiles resulted in
transient updrafts becoming outflow dominant and fostering
upscale growth into multi-cell clusters. These slow moving
clusters, embedded in a moisture-rich environment, brought
localized heavy rainfall for the region with some locations seeing
1 to 3+ inches of rain in only a few hours per MRMS estimates.

This convective complex should slowly progress eastward over the
course of the morning, gradually weakening as the LLJ wanes and
the upper trough shifts eastward. Nevertheless, there exists the
opportunity for heavy rainfall and flooding owing to both the slow
cell motion, interacting cells, and training convection. The
residual convective cloud debris will likely temper highs today as
what happened yesterday south of I-70. Have lowered highs into
the mid to upper 80s--coolest in the east where the clouds should
linger the longest. Attention then turns to the potential for
redevelopment in east-central Kansas later this afternoon
attendant with the H500 wave. However, even at this close of a
time range, there exists modest differences in the placement of
this wave between various solutions. Given the slight eastward
displacement of the ongoing convection compared to the 00Z
initializations, the H500 wave axis may be slightly further east
as well. Latest runs of the HRRR are coming into agreement with
this philosophy--developing convection primarily east of Topeka.
The best chance for any redevelopment in the forecast area will be
before 00Z, after which the threat should shift further east
ahead of subsidence on the backside of the trough axis.

Confidence in the convective threat forecast drops steadily going
into the tonight period. From a synoptic/mesoscale standpoint,
the threat for storms should increase between 00-06Z in central
Kansas, closer to the juxtaposition of a developing H950-H850
LLJ/theta-e corridor and a very weak PV lobe working through the
southwesterly flow along the western flank of a weak H500
shortwave ridge axis (upstream of the aforementioned trough axis
along the KS/MO border). How this convection evolves is rather
uncertain, with widely varying output amongst the convective
allowing and parameterizing guidance. There is some general
agreement in a MCC developing along the apex of the LLJ and
working east/southeast along the H850 MUCAPE/theta-e gradient, but
most recent solutions push its arrival towards sunrise on Friday.
Did maintain some PoPs after 06Z to account for the uncertainty
in this forecast, but if the current trends hold out, much of the
area could see a dry night.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CDT Thu Jul 4 2019

Multiple rounds of showers and storms are forecast through much
of next week with seasonal summertime temperatures.

The overall synoptic pattern will undergo little chance over the
next week. A gradual flattening of the stagnant Southeast U.S.
ridge axis coupled with a low-amplitude shortwave trough
progressing through the northern High Plains should usher a weak
surface baroclinic zone southeastward into the forecast area late
Friday afternoon/night. This boundary will serve as the best
threat for thunderstorms, but warm sector convection--or remnant
convection from the previous night--cannot be ruled out during
the day on Friday with MLCINH eroding after 18Z Friday in most NAM
bufr profiles in NE Kansas. A modest EML, coupled with surface
heating, will result in MLCAPE values of 2500-3000 J/kg.

However, as with other rounds of storms over the past week, the
lack of sufficient deep shear will limit the overall severe threat
to heavy rainfall and gusty winds. Looking through the weekend
and early next week, the aforementioned surface boundary meanders
in southern Kansas with the sloped H850 boundary positioned over
the forecast area. Multiple, ill-timed upper level perturbations
will bring continual rounds of thunderstorms to the area. The
longer range guidance have delayed the breakdown of the ridge axis
until late week at the earliest--the lack of continuity degrading
confidence in these solutions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 637 AM CDT Thu Jul 4 2019

Widespread rain with embedded thunderstorms will persist for much
of the morning hours throughout the area, gradually decreasing in
coverage and intensity as the morning progresses. Expect
predominantly VFR/MVFR conditions in the precipitation, with
locally lower restrictions. Additional showers and storms are
possible this afternoon in east-central Kansas and late tonight in
north-central Kansas. Winds should be from the south at 10 to 15
kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Jul 4, 4:04 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
404 AM CDT Thu Jul 4 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-050915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
404 AM CDT Thu Jul 4 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to continue this morning
and possibly redevelop later this afternoon and overnight. Areas
of heavy rainfall and localized flash flooding will be possible
from this precipitation along with localized gusty winds.

Flooding of the Big Blue River and its tributaries up stream of
Tuttle Creek Lake will continue until water levels on the lake
come down. Flooding of the Delaware River upstream of Perry Lake
will also continue until water levels on the lake come down.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Flooding on the Big Blue and Delaware rivers is likely to persist
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Local storm report, Jul 4, 8:55 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NNE CARLTON           38.77N 97.22W
07/04/2019  M4.49 INCH       DICKINSON          KS   COCORAHS

            COCORAHS STATION KS-DK-47 ABILENE 10.3 S.

&&
Local storm report, Jul 4, 8:57 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       5 NNW SAINT GEORGE      39.26N 96.45W
07/04/2019  M3.74 INCH       POTTAWATOMIE       KS   MESONET

            24 HOUR TOTAL.

&&
Local storm report, Jul 4, 9:04 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       5 S OLSBURG             39.35N 96.63W
07/04/2019  M4.50 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

ST
Local storm report, Jul 4, 9:07 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HEAVY RAIN       CLIFTON                 39.57N 97.28W
07/04/2019  M5.47 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

ST
Local storm report, Jul 4, 9:24 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
924 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HEAVY RAIN       2 W OLSBURG             39.43N 96.64W
07/04/2019  M3.50 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

ST
Local storm report, Jul 4, 9:33 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NE CARLTON            38.73N 97.24W
07/04/2019  M6.10 INCH       DICKINSON          KS   COCORAHS

            COCORAHS STATION KS-DK-11 HOPE 9.4 WNW.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:56 AM CDTSpecial Weather StatementTOPDickinson64 min
Jul 4, 3:02 AM CDTAreal Flood AdvisoryTOPDickinson3 hr
Jul 4, 3:56 AM CDTAreal Flood AdvisoryTOPClay, Dickinson, Ottawa3 hr
Jul 4, 4:22 AM CDTFlash Flood WarningTOPDickinson, Ottawa4 hr
Jul 4, 4:33 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jul 4, 5:14 AM CDTFlash Flood WarningTOPClay, Washington6 hr
Jul 4, 5:52 AM CDTRiver Flood WarningTOPRiley5 hr
Jul 4, 6:21 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Jul 4, 8:05 AM CDTAreal Flood WarningTOPClay, Dickinson, Ottawa4 hr
Jul 4, 8:27 AM CDTAreal Flood WarningTOPPottawatomie, Riley4 hr
Jul 4, 8:46 AM CDTRiver Flood WarningTOPDickinson57 hr
Jul 4, 8:46 AM CDTRiver Flood WarningTOPDickinson4 days
Jul 4, 9:15 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Jul 4, 10:29 AM CDTRiver Flood WarningTOPClay4 days
Jul 4, 10:44 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage4 hr
Jul 4, 11:02 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline26 hr
Jul 4, 11:08 AM CDTAreal Flood WarningTOPClay, Washington3 hr
Jul 4, 12:02 PM CDTAreal Flood WarningTOPDickinson3 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.